Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 179, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 15, 2003, 2:46 AM CDT for Hancock County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 2:46 AM CDT (07:46 UTC)
- Expired
- May 15, 2003, 3:15 AM CDT
- In force
- 29 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Hancock County, KY
The radar
The Louisville radar (KLVX), 75 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
633
WUUS53 KLMK 150746
SVRLMK
KYC091-150815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
246 AM CDT THU MAY 15 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN NORTHWEST KENTUCKY
* UNTIL 315 AM CDT
* AT 243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER PELLVILLE...OR ABOUT 13 MILES SOUTHEAST OF
ROCKPORT...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PATESVILLE...DUKES...LYONIA AROUND 255 AM CDT
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3770 8673 3773 8682 3780 8683 3788 8691
3789 8667 3780 8670 3770 8665
$$
STUREYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:21 PM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, May 14, 8:21 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 921 PM EDT WED MAY 14 2003 ...SHORT TERM UPDATE... RADAR OVER CEN KY AND SRN IN IS MOSTLY QUIET AT THIS HOUR, AS DAYTIME HEATING HAS ENDED AND THERE ARE NO LARGE SCALE FORCING MECHANISMS NOR BOUNDARIES NEARBY. HOWEVER, UPSTREAM OVER CEN IN/IL, ORGANIZED CONVECTIVE COMPLEX IS ONGOING, PROPAGATING SEWD ALONG WARM FRONTAL BOUNDARY. MOIST INFLOW, AND LOW-LEVEL HELICITIES, INTO CONVECTIVE SYSTEM ENHANCED VIA MESO-LOW JUST E OF KCMI, ASSOCIATED WITH SEWD MOVING 500MB LOW OVER IA. WITH FREEZING LEVELS FROM UPSTREAM 0Z SOUNDINGS BELOW 8400 FT, HAIL HAS BEEN A PROBLEM, ALONG WITH HIGH WINDS WHEN THE SYSTEM WAS EXHIBITING BOWING CHARACTERISTICS. WILL HAVE TO WATCH TRENDS OVER NEXT FEW HOURS, SHOULD THIS SYSTEM MAINTAIN ITSELF, MAY SKIM OUR NRN ZONES LATER ON TONIGHT. MORE INTO WRN IL AND MO, PLUME OF HIGH 850-500MB LAPSE RATES IS ASSOC WITH SCT TSRA. THIS ENVIRONMENT AND UPWARD MOTION FROM 500MB WAVE, PER LATEST RUC, WILL MOVE INTO LMK FA AFTER 6Z. THEREFORE, WILL MAINTAIN 40-50% CHC POPS FOR REMAINDER OF THE OVERNIGHT PERIOD, WITH HIGHEST POPS IN N/W PARTS OF FA. PER SPC MESOANALYSIS PAGE, AREA OF 200-400 J/KG CAPES BTWN -20 AND -40C NOW OVER MO, LIKELY TO BE ADVECTED INTO LMK FA LATER TONIGHT, SO WITH LOW FREEZING LEVELS THINK HAIL CERTAINLY A THREAT FROM STRONGER CELLS. THIS TREND WILL PROBABLY CONTINUE INTO THE MORNING HOURS THURSDAY. .LMK...NONE. XXV
Hazardous weather outlook, May 14, 8:55 PM CDT, 5 hours 51 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 955 PM EDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...OVERNIGHT. A WARM FRONT MOVED THROUGH THE OUTLOOK AREA DURING THE EVENING, LEAVING BEHIND A MORE HUMID AND UNSTABLE AIRMASS. THIS ALONG WITH AN APPROACHING UPPER LEVEL DISTURBANCE, WILL BE ENOUGH TO TRIGGER SOME SCATTERED THUNDERSTORMS THROUGH THE OVERNIGHT HOURS. THE HIGHEST CHANCES FOR STORMS EXIST NORTHWEST OF A BOWLING GREEN TO LEXINGTON LINE. DUE TO RELATIVELY COLD TEMPERATURES ALOFT, LARGE HAIL IS POSSIBLE OUT OF THESE STORMS, ALONG WITH HIGH WIND GUSTS SHOULD THESE STORMS ORGANIZE INTO LINES. REMEMBER THAT DEADLY LIGHTNING IS ALWAYS A THREAT ANYTIME THUNDERSTORMS ARE NEARBY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WITH SURFACE LOW PRESSURE IN THE VICINITY, SCATTERED THUNDERSTORMS WILL AGAIN DOT THE AREA THURSDAY, WITH THE POTENTIAL FOR LARGE HAIL AND HIGH WINDS ACROSS THE OUTLOOK AREA, WHERE THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE STORMS. UNSETTLED WEATHER WILL RETURN OVER THE WEEKEND, AS ANOTHER LOW PRESSURE SYSTEM HEADS OUR WAY. AS A RESULT, SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THEN. HOWEVER, IT IS TOO SOON TO CONFIDENTLY PREDICT SEVERE THUNDERSTORM POTENTIAL OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS, AND LAW ENFORCEMENT OFFICIALS, ARE REQUESTED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. SMALLCOMB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:50 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 55 min |
| May 15, 4:45 AM CDT | Severe Thunderstorm Warning | LMK | Grayson, Hardin | 30 min |
| May 15, 5:32 AM CDT | Severe Thunderstorm Warning | LMK | Larue | 28 min |
| May 15, 5:44 AM CDT | Severe Thunderstorm Warning | LMK | Green, Marion, Taylor | 31 min |
| May 15, 6:16 AM CDT | Severe Thunderstorm Warning | LMK | Taylor | 29 min |
| May 15, 7:09 AM CDT | Severe Thunderstorm Warning | LMK | Casey, Lincoln | 36 min |
| May 15, 10:41 AM CDT | Severe Thunderstorm Warning | LMK | Meade | 49 min |
| May 15, 11:00 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 45 min |
| May 15, 11:30 AM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Meade | 45 min |
| May 15, 11:48 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 27 min |
| May 15, 12:16 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Nelson | 44 min |
| May 15, 12:28 PM CDT | Severe Thunderstorm Warning | LMK | Spencer | 47 min |
| May 15, 12:57 PM CDT | Severe Thunderstorm Warning | LMK | Anderson | 33 min |
| May 15, 1:12 PM CDT | Severe Thunderstorm Warning | LMK | Fayette | 48 min |
| May 15, 1:14 PM CDT | Severe Thunderstorm Warning | LMK | Edmonson | 31 min |
| May 15, 1:27 PM CDT | Severe Thunderstorm Warning | LMK | Barren | 48 min |
| May 15, 1:46 PM CDT | Severe Thunderstorm Warning | LMK | Adair | 34 min |
| May 15, 2:08 PM CDT | Severe Thunderstorm Warning | LMK | Russell | 37 min |
| May 15, 2:13 PM CDT | Severe Thunderstorm Warning | LMK | Metcalfe | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.